Is there a connection between sertraline and acne?

Sertraline may be prescribed to treat depression.

Sertraline is a type of selective serotonin reuptake inhibitor (SSRI) used to treat depression, obsessive-compulsive disorder, and other types of mental illness. There are risks associated with all types of medications for mental illness, but there is an increased risk between sertraline and acne. Not all patients will get acne from this type of medication, but any questions should be addressed with a medical professional before changing the treatment plan. Other side effects are more common with sertraline, such as decreased libido.

Sertraline may be prescribed to treat obsessive-compulsive disorder.

SSRIs increase the level of serotonin in the brain, which helps reverse various types of mental disorders and depression. Serotonin can also affect skin cells in some patients, which can affect oil production. Oily skin types are more prone to sertraline and acne problems because they already secrete more sebaceous oils through their pores. The cells usually take up to four weeks to reach the skin’s surface. Sertraline and acne can increase cell production, causing clogged pores and subsequent breakouts.

Sertraline side effects can include decreased libido.

Sertraline and acne can be confused with a rare but more serious side effect of prescribed medication. An allergic reaction to the medication can cause severe, itchy skin rashes, which can also burn and flake. Hives associated with a drug allergy can also be misinterpreted as acne. Patients who show signs of an allergic reaction should call their doctors immediately. Changes in heart rate, difficulty sleeping, and mood swings are other sertraline side effects that should be treated with a doctor.

See also  How do I treat a rash with doxycycline?

A closeup of acne.

Seizures associated with sertraline or any other factor can be alleviated through simple lifestyle changes. Proper hydration through drinking plenty of water and eating a healthy diet can help minimize the occurrence of acne. Breakouts can be kept under control with regular face washing and the use of hypoallergenic cosmetics that won’t clog pores. Prescription acne medications are also available for severe flare-ups.

In some cases, adjusting the dosage of sertraline may be enough to reduce acne and, at the same time, increase serotonin levels in the brain.

Acne is classified as a less common side effect of sertraline, although the possibility exists. This type of skin condition is undesirable and some patients may want to stop taking sertraline midway through treatment. Going off prescription drugs can have serious repercussions, so it is always advisable for patients to discuss any acne problems with their doctors first. Nausea, dizziness, and uncontrollable tremors can occur if a patient suddenly stops taking sertraline. In some cases, adjusting the dosage of sertraline may be enough to reduce acne and, at the same time, increase serotonin levels in the brain.

Leave a Comment